Illinois, 2023

Hail in Illinois, April 15, 2023

April 15, 2023 · NWS DVN · 3 events in 2 counties and zones

Thunderstorms developed ahead of a cold front that moved into northwest Illinois. Some of these storms became severe across Hancock and McDonough Counties and produced hail up to the size of ping pong balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Thunderstorms developed ahead of a cold front that moved into northwest Illinois. Some of these storms became severe across Hancock and McDonough Counties and produced hail up to the size of ping pong balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 15, 2:15 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Apr 15, 2:15 PM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
315 PM CDT Sat Apr 15 2023

.SYNOPSIS...
Issued at 313 PM CDT Sat Apr 15 2023

8z surface data has the cold front running from just east of KLSE
to near KIRK. Ahead of the front dew points were in the 50s and 60s.
Behind the front dew points were in the 30s and 40s.

&&

.SHORT TERM...(This evening through Monday)
Issued at 313 PM CDT Sat Apr 15 2023

A multi-faceted risk will be seen across the area over the next 48
hours.

The cold front will continue moving east through the area this
afternoon and evening with showers and thunderstorms expected. The
overall severe risk appears to be confined to areas east of the
Mississippi and south of I-80.

Later tonight rain will become more widespread as forcing increases
across the area. A few isolated rumbles of thunder are possible.

On Sunday rain will initially continue during the first half of the
morning before the atmosphere dynamically cools. When this cooling
occurs the rain will mix with and quickly change over to all snow
for areas along/north of I-80. Any lingering rain/snow mix will
quickly change over to all snow Sunday night and end shortly around
sunrise Monday.

As a result, a winter weather advisory has been issued for areas
along/north of a line from Independence, IA, to Monticello, IA, to
Mt. Carroll, IL.

Accumulations look to be 3-5 inches from Dubuque on east in the
highway 20 corridor. The remainder of the winter headlines should
see 1-3 inches.

IF forcing is strong enough to result in convection occurring snow
amounts would need to be increased.

Another concern is the wind ramping up Sunday afternoon and
continuing through Monday. Headlines for wind have been issued for
the entire area.

Adding to all this is the potential for a freeze to occur Sunday
night into Monday morning across much of the area. A freeze watch
has been issued for areas along/north of I-80.

.LONG TERM...(Monday night through Saturday)
Issued at 313 PM CDT Sat Apr 15 2023

The probability is high that freeze headlines will be needed Monday
night into Tuesday. A brief warm up mid-week followed by more below
normal temperatures.

Monday night/Tuesday
Assessment...high confidence on needing freeze/frost headlines

Dry conditions with decreasing winds will result in below normal
temperatures. The probability of a widespread freeze is high for
much of the area.

Tuesday night through Saturday
Assessment...high confidence on another storm system. Low to
medium confidence on details

The global models bring another strong storm system through the
Midwest the second half of next week but differ on timing and other
details. What is known is that there will be many hours of dry
weather; it will not be raining continuously.

From the big picture return flow and moisture is expected to
initiate convection along the advancing warm front Tuesday night
into Wednesday. Here there is loose agreement with the models; the
model consensus has slight chance to chance pops Tuesday night and
chance pops on Wednesday.

Wednesday night into Thursday looks to be the main push for
precipitation and has the potential to be widespread. The model
consensus has chance to likely pops Wednesday night and likely pops
on Thursday.

Thursday night the strong cold front sweeps through the area
dropping temperatures again. Some rain is possible along the front
and the model consensus has chance pops.

Friday into Saturday will have well below normal temperatures. The
upper low of the system will slowly move across the area. The
combination of cyclonic flow and cold temperatures aloft along with
upper level disturbances rotating through the area brings the risk
of showers that may be in the form of rain or snow.

The model consensus has chance pops Friday, slight chance to chance
pops Friday night and slight chance pops on Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1239 PM CDT Sat Apr 15 2023

VFR conditions are expected through 00z/16 across eastern Iowa and
northern Illinois. Another round of convection will develop across
Missouri and move northeast after 21z/15 and continue through
12z/16. VFR conditions will deteriorate to MVFR with areas of IFR.
LLWS is very marginal and was not included in the 18z TAFs. After
12z/16 very windy conditions will develop with rain changing to
snow around 18z/16 with widespread MVFR/IFR conditions.

&&

.HYDROLOGY...
Issued at 956 AM CDT Sat Apr 15 2023

The snowpack across Minnesota and Wisconsin melted rapidly over
a 72 hour time frame this past week. The melt continues to move
south along the Mississippi from northern tributaries. Crests in
the moderate to major categories are eventually expected along
the Mississippi River over the next several weeks.

Crest timing for the snowmelt part of the flood still looks to be
toward then end of April and into early May. The flood crest is
highly dependent upon any additional rainfall over the next two
weeks.

The weather forecast has a risk of moderate to heavy rain over
the next 48 hours along with a moderate to high probability of
accumulating snow. This additional rain and snow is expected to
change the timing of when the Mississippi reaches flood stage at
any particular point next week.

Additional flood warnings will be issued along the Mississippi
River as rises continue over the next 10 days.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Winter Weather Advisory from noon Sunday to 7 AM CDT Monday for
     Buchanan-Delaware-Dubuque-Jackson-Jones.

     Freeze Watch from Sunday evening through Monday morning for
     Benton-Buchanan-Cedar-Clinton-Delaware-Dubuque-Iowa-Jackson-
     Johnson-Jones-Linn-Muscatine-Scott.

     Wind Advisory from 7 AM to 7 PM CDT Monday for Buchanan-Delaware-
     Dubuque-Jackson-Jones.

     Wind Advisory from noon Sunday to 7 PM CDT Monday for Benton-
     Cedar-Clinton-Des Moines-Henry IA-Iowa-Jefferson-Johnson-
     Keokuk-Lee-Linn-Louisa-Muscatine-Scott-Van Buren-Washington.

IL...Winter Weather Advisory from noon Sunday to 7 AM CDT Monday for
     Carroll-Jo Daviess-Stephenson.

     Freeze Watch from Sunday evening through Monday morning for
     Bureau-Carroll-Henry IL-Jo Daviess-Putnam-Rock Island-
     Stephenson-Whiteside.

     Wind Advisory from 7 AM to 7 PM CDT Monday for Carroll-Jo
     Daviess-Stephenson.

     Wind Advisory from noon Sunday to 7 PM CDT Monday for Bureau-
     Hancock-Henderson-Henry IL-McDonough-Mercer-Putnam-Rock
     Island-Warren-Whiteside.

MO...Wind Advisory from noon Sunday to 7 PM CDT Monday for Clark-
     Scotland.

&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...08
AVIATION...08
HYDROLOGY...08
Hazardous weather outlook, Apr 15, 3:29 PM CST, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
429 PM CDT Sat Apr 15 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-162130-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
429 PM CDT Sat Apr 15 2023

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TONIGHT

The Storm Prediction Center has a slight risk (level 2 out of 5)
for severe thunderstorms, in northeast Missouri and western
Illinois, this afternoon and evening. There is a marginal risk
(level 1 out of 5) east of the Mississippi River. The primary risk
through this evening will be hail up to quarter size, and 60 mph
wind gusts. There is a very low risk for a tornado in western Illinois.

Tonight, rain and isolated thunderstorms are expected to continue
into the night as cold air spreads into the area with 40 mph wind
gusts from the northwest.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Strong northwest winds gusting up to 50 mph, will be possible
Sunday through Monday. In addition, accumulating wet snow is
forecast Sunday afternoon and Sunday night. Snowfall amounts
of several inches mainly on elevated and grassy surfaces is
expected along and north of Highway 30.

Below freezing temperatures are expected Monday night north of
Highway 30. Sensitive vegetation may become damaged if not
protected or covered.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening.

Haase

In the hours before

Special weather statement, Apr 15, 3:48 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
448 PM CDT Sat Apr 15 2023

IAZ099-ILZ034-MOZ010-152230-
Hancock IL-Lee IA-Clark MO-
448 PM CDT Sat Apr 15 2023

...A strong thunderstorm will impact portions of southwestern
Hancock, south central Lee and southeastern Clark Counties through
530 PM CDT...

At 447 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Lewistown, or 8 miles west of Canton, moving
northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Hamilton, Warsaw and Alexandria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4020 9150 4025 9150 4025 9171 4049 9137
      4027 9115 4020 9131
TIME...MOT...LOC 2147Z 233DEG 25KT 4014 9169

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DC

The radar

The Quad Cities radar (KDVN), 154 km away, was scanning. The volume nearest the first event began at 22:42 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Hancock

When
April 15, 4:42 PM CST
Where
Hancock County, 4.05 mi NNE of Sutter
Measured
1 in hail
Reported by
Public
Coordinates
40.330, -91.290

Hail, McDonough

When
April 15, 5:18 PM CST
Where
McDonough County, 1.48 mi NNW of Tennessee
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.440, -90.840

Hail, Hancock

When
April 15, 5:22 PM CST
Where
Hancock County, 4.04 mi SSE of La Harpe
Measured
1.25 in hail
Reported by
Public
Coordinates
40.530, -90.930

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094709, 1094710, 1094711.